Idaho, 2020

Damaging Winds in Idaho, July 2 to 3, 2020

July 2 to 3, 2020 · NWS PIH · 4 events in 3 counties and zones

Strong thunderstorm outflow winds occurred on July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorm outflow winds occurred on July 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 2, 12:28 PM MST, 11 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 12:28 PM MST, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
128 PM MDT Thu Jul 2 2020

.SHORT TERM...Tonight through Saturday night. A low pressure system
remains positioned over WRN Canada with several well defined
disturbances embedded in the cyclonic flow. Radar continued to show
weak returns/light isolated showers across the SE Highlands early
this afternoon associated with the right-rear-quad of an exiting
upper jet. HiRES numerical models (3 of 4) along with the
operational GFS and NAM show enhanced convective activity firing
across the Malta region this afternoon which spreads NE through the
evening before dissipating after midnight. A second round of
enhanced thunderstorm activity is expected to develop along a line
from Mackay to Dillon Friday afternoon where a marginal risk of
severe thunderstorms has been highlighted by the Severe Prediction
Center (SPC) associated with dynamical forcing as a result of the
Canadian low starting to eject NE. Much of the thunderstorm activity
lifts further north and east into Montana by Saturday as the low
continues to eject further NE into NRN Saskatchewan. Thus the 4th
looks fairly devoid of thunderstorm activity however we may see
locally breezy conditions across the CNTRL mountains as a result of
the enhanced flow aloft associated with the ejecting low. Daytime
highs continue to rise to and through climatological norms Friday
into Saturday. Huston

.LONG TERM...Sunday through next Thursday. Southwest flow continues
across the region through the extended. Upper lows depicted by
earlier model runs have shifted well north of the region. There
still could be a few minor systems embedded in the flow that could
produce an isolated storm over the high country. As a  whole, the
extended forecast looks drier with near normal temperatures. 13
&&

.AVIATION...Thunderstorms remain possible from BYI to DIJ late this
afternoon and this evening, possibly affecting PIH and IDA as well.
But probably remaining south to not affect SUN. Models once again
indicating some very light shower activity possible near daybreak
which may affect SUN. Good chance this could be nothing more than a
mid cloud deck or sprinkles, but opted to mention as there was some
sprinkles around this morning in a similar setup. 13
&&

.FIRE WEATHER...Isolated thunderstorms remain possible into the
weekend. Breezy conditions are possible across portions of Salmon-
Challis over the next couple of afternoons. Otherwise, expect
temperatures to climb into the upper 70s and 80s with humidities in
the 20s and low 30s. 13
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 2, 6:41 PM MST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
741 PM MDT Thu Jul 2 2020

IDZ054-055-030230-
Eastern Magic Valley ID-Lower Snake River Plain ID-
741 PM MDT Thu Jul 2 2020

...SPECIAL WEATHER STATEMENT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Springfield, Rockford, Pingree,
Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4270 11293 4284 11309 4324 11258 4304 11234
TIME...MOT...LOC 0141Z 227DEG 30KT 4283 11294

Hinsberger
Special weather statement, Jul 2, 9:46 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1046 PM MDT Thu Jul 2 2020

IDZ054-055-057-058-030530-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
1046 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 1130 PM MDT...

At 1041 PM MDT, Doppler radar was tracking strong winds along a line
of showers near the  Pocatello Airport and the American Falls
Reservoir, moving east northeast at 25 mph.

Winds in excess of 35 to 40 mph will be likely near these line of
showers. Some isolated wind gusts could be as strong as 55 mph.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Springfield, Pingree, Pocatello
Airport and Sterling.

LAT...LON 4267 11285 4279 11301 4321 11265 4302 11239
TIME...MOT...LOC 0441Z 227DEG 35KT 4295 11260

TW

The radar

The Pocatello radar (KSFX), 65 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
July 2, 11:55 PM MST to July 3, 12:10 AM MST
Where
Bonneville County, 6 mi S of Ammon
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.383, -111.980

Two trees downed including one on top of building at Idaho Falls Country Club.

Thunderstorm Wind, Clark

When
July 3, 2:50 PM MST to 3:00 PM MST
Where
Clark County, 35 mi W of Dubois
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.170, -112.936

A 57 mph wind gust measured at the Blue Dome Mesonet site.

Thunderstorm Wind, Bonneville

When
July 3, 4:00 PM MST to 4:15 PM MST
Where
Bonneville County, 16 mi W of Osgood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.420

A 62 mph wind gust measured at the Kettle Butte mesonet site.

Thunderstorm Wind, Blaine

When
July 3, 5:00 PM MST to 5:15 PM MST
Where
Blaine County, 2 mi SW of Ketchum
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.660, -114.398

A 60 mph gust measured on Bald Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911250, 911242, 911243, 911248.